*

*
Palomar

Wednesday, October 9, 2019

RX minefield

Life has been a real roller coaster, seems like one major medical battle after another. I woke up Sunday night at four in the morning with my heart beating out of my chest. I checked my blood pressure and it was pushing 200 over 135 with an extreme resting heart rate of 95. Way high. I got on line and tried to figure things out. Turns out that I had done something very stupid.

With so many health problems hitting me at one time, it can be like navigating a pharma minefield trying to figure out what to do. I had an ablation a few months ago for my atrial fibrillation. I have been on sotolol, amlodipine and xarelto. Got off the xarelto because my post surgery bladder won't stop bleeding. When I got the post surgical infection last week, the urologist took me off bactrim and put me on cipro. The pharmacist was concerned because it has a known contraindication with sotolol.

So I looked up the other drugs I was taking and amlodipine also had a negative interaction with cipro so I stopped that too. On my own. Turns out that was the wrong thing to do. According to what I read, amlodipine is one of the worst drugs to dead stop on and it caused my bp to skyrocket. Have to wean off it like prednisone. I took a pill early that morning to try to drop the bp and called the cardiologist, saw him later that morning and finally got straightened out. He also told me that I can't start the potassium channel blocker again until I have been on the blood thinner for three weeks.

I thought that I might have a dvt in my left leg the other day, have had terrible pains in my upper thigh and took a blood thinner just to be sure I wouldn't have an embolism. Doctor said it was muscular skeletal, which is a relief. But not sure when I can start the xarelto again, have another surgery coming up very soon. Guess the heart will have to wait for some other things to get better.

Now everything is pretty copacetic but I now know that I should never should have tried to manage these complicated drug interactions on my own.

I learned something.

2 comments:

KAT JOY said...

Just wanted to comment on the humming bird shot, you took that, right??? Nice!!! Sorry, it's past my bed time so I have not read your latest story yet.

Jon Harwood said...

With the medical system being fragmented between various specialists it is pretty damn easy to run into the kind of thing you just did. It is a really good idea to check with the doc before messing with the meds but no one ever explains the the burden is on the poor bastard who is he patient to do all the coordination of care. These days you have to be your own case manager while hoping like hell that you get it all right. The system helps one along with moronic answering systems and other things that keep you from bothering the doc when you need to bother the doc so you won't get into trouble. I get a headache just thinking about it.